Google Answers Logo
View Question
Q: Use of prednisone ( Answered 3 out of 5 stars,   3 Comments )
Subject: Use of prednisone
Category: Miscellaneous
Asked by: boomering-ga
List Price: $10.00
Posted: 07 Jul 2004 11:18 PDT
Expires: 06 Aug 2004 11:18 PDT
Question ID: 370923
As I understand it, prednisone is in some ways a miracle drug in that
it has a powerful effect on the body. In my case, it can work wonders
in relieving my bronchitis. The down side is that long term use can
have very bad side effects. In my case, again, about one week at 30-50
mg/day seems to do the trick. From what I understand, there is little
risk of side effects if usage is less than say a month. My concern is
that my bronchitis recurs every few months. So my question is this:
how much of a risk of side effects am I taking on if I do a one-week
regimen of prednisone say every three or 4 months? I realize that
everybody may have a different response, so I'm not looking for an
exact answer; I just want to get an idea of the risk.
Subject: Re: Use of prednisone
Answered By: nenna-ga on 07 Jul 2004 11:42 PDT
Rated:3 out of 5 stars
Hello boomering-ga,

Before I begin with my answer, I refer you to the disclaimer on the
bottom of this page: "Answers and comments provided on Google Answers
are general information, and are not intended to substitute for
***informed professional medical***, psychiatric, psychological, tax, legal,
investment, accounting, or other professional advice."

For any specific information regarding your own body, please see a
physician who knows you and your problems. Only he or she could give
you a definite answer, as to what might be harmful and not.

Some of the risks you may encounter using Prednisone on the regimen
you stated are increased blood sugar and blood pressure. Internal
cortisones may also worsen or activate peptic ulcers. In order to help
prevent an ulcer from forming while on cortisone, one should take Tums
three times a day. There have been rare cases of people becoming
psychotic (agitated and having hallucinations) or depressed while on
short treatments of Prednisone. There also are cases of people
developing osteonecrosis of the hip while on short-term Prednisone.
This complication can only be treated by total hip replacement (a
major operation). People with glaucoma should not take Prednisone
without asking their eye doctor. Prednisone can cause glaucoma to
occur in people who have never had it before. You can also have Sodium
retention, increased appetite, increased fat deposits, increased acid
in your stomach. increased sweating (especially at night), increased
hair growth, acne on the face, back, and chest, bone and muscle
problem, increased sensitivity to the sun, delayed wound healing,
decreased ability to fight infection, and thrush (Candida) growth in
the mouth.

Use of other non-steroidal anti-inflammatory agents, suh as alcohol or
aspirin increases risk of adverse stomach and gastrointestinal
effects.  It is reccomended you take with meals to minimize gastric
irritation. It is best taken in morning to coincide with the body's
normal secretion of cortisol. Tell your doctor if you have severe
abdominal pain or black stools, and also report any unusual swelling,
weight gain, tiredness, bone pain, bruising, non-healing sores, visual
disturbances, or behavior changes.

If this answer requires further explanation, please request
clarification before rating it, and I'll be happy to look into this
Google Answers Researcher

Request for Answer Clarification by boomering-ga on 07 Jul 2004 20:44 PDT
Hello Nenna,

The disclaimer is duly noted. Unfortunately, you haven't addressed my
question. You told me the side effects that can occur with short term
prednisone usage. but that isn't what I asked for. I wanted to get a
feel for the risk, i.e., how likely I am to get these side effects. In
other words, how much does likelihood of contracting some of these
conditions increase if i repeat the one week regimen after waiting 3
or 4 months.

You told me what can happen, but my question is "what is the risk, ie,
how likely is it". My doctor and pharmacist feel that with one-time
use the risk is negligible. My question asks whether it is still
negligible with the rate of repition I specified, and if not, how
risky is it. e.g., am I certain to get some side effects, or is it in
the 50% range, or is it in the 10% range?

Do you see what I'm trying to get a handle on?

Clarification of Answer by nenna-ga on 08 Jul 2004 08:15 PDT
Hello again,

I wish I could give you a definitive answer on that. No one can
predict side effects. Sometimes they can occur and sometimes they may
not. Now, with this medication, since a build up of it occurs in the
body, the more times you take it, the greater the risk for certain
side effects, so the higher the chances.

Now, your doctor and pharmacists are right, with a 1 week treatment
the first time, you have the same chances for a side effect as anyone
else, so as they say, negligible However, every time you do another 1
week treatment, you're taking a chance on whether or not you'll have a
side effect. I wish I could give you a definite percentage of your
chance, but as I mentioned, side effects are random in most people,
you can't predict the chances of it happening.

Think of this as someone throwing a ball at you. Eventually, the
chances increase that they will score a direct hit.

I hope this helps you out to understand the risks involved.

boomering-ga rated this answer:3 out of 5 stars

Subject: Re: Use of prednisone
From: ac67-ga on 07 Jul 2004 12:06 PDT
You may wish to speak to your doctor about inhaled steroids.  If you
are using oral steroids 3 to 4 times a year, you may be better off
with an inhaled steroid that would be used daily to try to prevent
these problems.  The risk for side effects would be negligible, in
fact, in a year of using inhaled steroids daily, you would probably be
getting less total steroid than from 3 or 4 one week oral steroid
courses over the course of the year.
Subject: Re: Use of prednisone
From: pinkfreud-ga on 08 Jul 2004 10:07 PDT

Because of multiple autoimmune diseases, I take short courses of
prednisone several times a year. I have been doing this since 1972, so
I would think that whatever long-term effects are going to occur have
already happened.

Everyone is different, of course, and my situation is not identical to
yours, but I have not experienced side-effects of any severity from
the brief, infrequent use of prednisone. My main complaints are that
my cheeks are permanently rounded, like a chipmunk storing nuts (this
is a common side-effect known as "moon facies,") and I have developed
a stomach ulcer (which may or may not be related to the prednisone). I
have noticed that, during the week or so when I am taking steroids, my
sex drive suffers, but it always returns to normal.

The suggestion made by ac67 is a good one. You may want to ask your
physician whether the regular use of inhaled steroids would be a
better option than the occasional use of oral steroids.

Best wishes,
Subject: Re: Use of prednisone
From: purkinje-ga on 14 Jul 2004 21:40 PDT
Inhaled glucocorticoids target the cause of asthma rather than fight
the effects of it as B2-agonists do. However, the benefits come much
more slowly, so it is a long-term, not short-term, drug. The risks are
candidiases and dysphonia, so you should rinse your mouth afterwards
and also use a spacer to inhale. Also, at doses above 800 micrograms
per day there is the risk of suppressing the
hypothalamic-pituitary-adrenal axis, but it's rare even with doses up
to 1600mcg/day. There can also be an increase in bone mineral turnover
and loss of glucose control for diabetics. Keep in mind, this is a

Important Disclaimer: Answers and comments provided on Google Answers are general information, and are not intended to substitute for informed professional medical, psychiatric, psychological, tax, legal, investment, accounting, or other professional advice. Google does not endorse, and expressly disclaims liability for any product, manufacturer, distributor, service or service provider mentioned or any opinion expressed in answers or comments. Please read carefully the Google Answers Terms of Service.

If you feel that you have found inappropriate content, please let us know by emailing us at with the question ID listed above. Thank you.
Search Google Answers for
Google Answers  

Google Home - Answers FAQ - Terms of Service - Privacy Policy